Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The Atiyah-Singer invariant, torsion invariants, and group actions on spheres


Author: Donald E. Smith
Journal: Trans. Amer. Math. Soc. 277 (1983), 469-488
MSC: Primary 57S25; Secondary 55Q50
DOI: https://doi.org/10.1090/S0002-9947-1983-0694371-3
MathSciNet review: 694371
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper deals with the classification of cyclic group actions on spheres using the Atiyah-Singer invariant and Reidemeister-type torsion. Our main tool is the computation of the group of relative homotopy triangulations of the product of a disk and a lens space. These results are applied to obtain lower bounds on the image of an equivariant $ J$-homomorphism.


References [Enhancements On Off] (What's this?)

  • [1] J. F. Adams, On the groups $ J(X)$. IV, Topology 5 (1966), 21-71. MR 0198470 (33:6628)
  • [2] M. F. Atiyah and R. Bott, A Lefschetz fixed point formula for elliptic complexes. II, Ann. of Math. (2) 88 (1968), 451-491. MR 0232406 (38:731)
  • [3] M. F. Atiyah and I. M. Singer, The index of elliptic operators. III, Ann. of Math. (2) 87 (1968), 546-604. MR 0236952 (38:5245)
  • [4] A. Bak, Odd dimension surgery groups of odd torsion groups vanish, Topology 14 (1975), 367-374. MR 0400263 (53:4098)
  • [5] W. Browder and T. Petrie, Diffeomorphisms of manifolds and semifree actions on homotopy spheres, Bull. Amer. Math. Soc. 77 (1971), 160-163. MR 0273636 (42:8513)
  • [6] P. Conner, Differentiable periodic maps. Lecture Notes in Math., vol. 738, Springer-Verlag, Berlin and New York, 1979. MR 548463 (81f:57018)
  • [7] J. Ewing, Spheres as fixed point sets. Quart. J. Math. Oxford Ser. (2) 27 (1976), 445-455. MR 0431233 (55:4234)
  • [8] -, Semifree actions of finite groups on homotopy spheres, Trans. Amer. Math. Soc. 245 (1978), 431-442. MR 511421 (80a:57020)
  • [9] D. Husemoller, Fibre bundles, Graduate Texts in Math., Vol. 20, Springer-Verlag, Berlin and New York, 1966.
  • [10] M. A. Kervaire and J. W. Milnor, Bernoulli numbers, homotopy groups, and a theorem of Rohlin, Proc. Internat. Congr. Math., Edinburgh, Cambridge Univ. Press, Cambridge, 1958, pp. 454-458. MR 0121801 (22:12531)
  • [11] R. Lashof and M. Rothenberg, $ G$-smoothing theory, Proc. Sympos. Pure Math., vol 32, Amer. Math. Soc., Providence, R.I., 1978, pp. 211-266. MR 520506 (80h:57030)
  • [12] J. P. May, The homotopical foundations of algebraic topology, Mimeo, Univ. of Chicago.
  • [13] J. W. Milnor, Whitehead torsion, Bull. Amer. Math. Soc. 72 (1966), 358-426. MR 0196736 (33:4922)
  • [14] J. W. Milnor and J. D. Stasheff, Characteristic classes, Ann. of Math. Studies, No. 76, Princeton Univ. Press, Princeton, N.J., 1974. MR 0440554 (55:13428)
  • [15] M. Rothenberg, Torsion invariants and finite transformation groups, Proc. Sympos. Pure Math., vol. 32, Amer. Math. Soc., Providence, R.I., 1978, pp. 267-311. MR 520507 (80j:57038)
  • [16] -, Differentiable group actions on spheres, Proc. Advanced Study Inst. Algebraic Topology, Aarhus, Matematisk Institut, Aarhus, 1970. MR 0301764 (46:919)
  • [17] M. Rothenberg and J. Sondow, Nonlinear smooth representations of compact Lie groups, preprint. MR 568660 (81d:57033)
  • [18] R. Schultz, Homotopy sphere pairs admitting semifree differentiable actions, Amer. J. Math. 96 (1974), 308-323. MR 0368053 (51:4295)
  • [19] -, Smooth actions of small groups on exotic spheres, Proc. Sympos. Pure Math., vol. 32, Amer. Math. Soc., Providence, R.I., 1978, pp. 155-160. MR 520503 (80e:57053)
  • [20] -, Differentiable group actions on homotopy spheres. I, Invent. Math. 31 (1975), 105-128. MR 0405471 (53:9264)
  • [21] -, Differentiable group actions on homotopy spheres. II, preprint.
  • [22] J. Shaneson, Wall's surgery obstruction groups for $ {\mathbf{Z}} \times G$, Ann. of Math. (2) 90 (1969), 296-334. MR 0246310 (39:7614)
  • [23] E. Spanier, Algebraic topology, McGraw-Hill, New York, 1966. MR 0210112 (35:1007)
  • [24] C. T. C. Wall, Non-additivity of the signature, Invent. Math. 7 (1969), 269-274. MR 0246311 (39:7615)
  • [25] -, Surgery on compact manifolds, Academic Press, New York, 1970. MR 0431216 (55:4217)
  • [26] L. Smith, The $ e$ invariant and finite coverings, Indiana Univ. Math. J. 24 (1975), 659-675. MR 0362370 (50:14812)
  • [27] R. Stong, Notes on cobordism theory, Princeton Univ. Press, Princeton, N.J., 1968. MR 0248858 (40:2108)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57S25, 55Q50

Retrieve articles in all journals with MSC: 57S25, 55Q50


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1983-0694371-3
Article copyright: © Copyright 1983 American Mathematical Society

American Mathematical Society